Virginia, 2003

Damaging Wind in Virginia, June 13, 2003

June 13, 2003 · NWS AKQ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 13, 8:39 PM EST, 21 minutes earlier.

Area forecast discussion, Jun 13, 8:39 PM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
940 PM EST FRI JUN 13 2003

TNGT...CNVCTN IN SE VA AND NE NC CONTS TO MK PROGRESS NE...BUT SOME
WDLY SCT ACTVTY IN WRN VA CONTS TO TRACK INTO THE AREA AS WELL.
AREA 00Z SNDGS AND PROFILERS SUGG DEEP DOWNSLOPE FLO...BUT INSTBLTY
STILL PRESENT.  MAIN UPR ENERGY STILL W OF THE MTNS...SO LTL UPR
SUPPORT FOR MAINTENANCE OF CNVCTN.  SOME DEGREE OF A LLJ SEEN AT THE
BNDRY LYR IN PROFILERS...SO KPG SMALL CHCS FOR TSTMS OVRNGT...ALSO
BASED ON SATELLITE IMAGERY SHOWING SOME ENHNCD TOPS IN DVLPG CNVCTN
IN WRN VA.  NO ADJUSTMENTS TO TEMPS OR WNDS NCSRY.

REST OF FCST UNTOUCHED...AS IT SEEMS THE BACKDOOR SFC BNDRY MAY
CLEANLY TRACK THRU...BUT UPR ENERGY AND MOISTURE WL CONT TO LINGER
IN OUR AREA BEYOND SATURDAY.  IF LLVLS CAN DRY ENUF...MAY BE MORE
CLOUDY THAN RAINY SUNDAY AND MONDAY...BUT WL WAIT FOR NEWEST GDNC TO
DETERMINE.

ON CSTL WTRS...BASED ON LATEST DATA AND TRENDS...ONLY FEW CHGS NCSRY
IF ANY.

.AKQ...
.MD...NONE.
.NC...NONE.
.VA...NONE.

NS
Hazardous weather outlook, Jun 13, 4:30 AM EST, 16 hours 30 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-131600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT FRI JUN 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE MAIN THREAT IS FROM DOWNBURST WINDS. ALSO...BRIEF HEAVY
DOWNPOURS MAY LEAD TO LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS ON SATURDAY AFTERNOON MAY AGAIN BE ACCOMPANIED BY
HEAVY DOWNPOURS WHICH COULD LEAD TO LOCALIZED FLOODING.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

CULLEN

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Jun 13, 5:31 PM EST, 3 hours 29 minutes before
MDZ021>023-132330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
631 PM EDT FRI JUN 13 2003

...STRONG THUNDERSTORMS ARE AFFECTING THE LOWER MARYLAND EASTERN
SHORE...

AT 630 PM...RADAR SHOWED A CLUSTER OF SHOWERS AND THUNDERSTORMSFROM
CAMBRIDGE TO SALISBURY...MOVING NORTHEAST AT 25 MPH.  THE SHOWERS
AND STORMS WILL MOVE OUT OF THE AREA BY 730 PM.

DANGEROUS LIGHTNING...BRIEF DOWNPOURS AND WIND GUSTS TO 35 MPH CAN
BE EXPECTED IN THE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT...AND
USE EXTRA CAUTION.  IF YOU ARE OUTSIDE AND CAN HEAR THUNDER... YOU
ARE IN DANGER OF BEING STRUCK BY LIGHTNING.  SEEK SAFE SHELTER UNTIL
THE STORMS PASS.

NS
Special weather statement, Jun 13, 6:03 PM EST, 2 hours 57 minutes before
VAZ064-074-075-140000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
703 PM EDT FRI JUN 13 2003

...STRONG THUNDERSTORMS ARE APPROACHING CAROLINE...NORTHERN ESSEX
AND WESTMORELAND COUNTIES...

AT 700 PM...RADAR SHOWED A CLUSTER OF STRONG THUNDERSTORMS OVER
WESTERN HANOVER AND LOUISA...MOVING NORTHEAST AT 30 MPH.  THE STORMS
WILL TRACK THROUGH CAROLINE...NORTHERN ESSEX AND WESTMORELAND
COUNTIES THROUGH 8 PM.

DANGEROUS LIGHTNING...BRIEF DOWNPOURS AND WIND GUSTS TO 35 MPH CAN
BE EXPECTED IN THE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT...AND
USE EXTRA CAUTION.  IF YOU ARE OUTSIDE AND CAN HEAR THUNDER... YOU
ARE IN DANGER OF BEING STRUCK BY LIGHTNING.  SEEK SAFE SHELTER UNTIL
THE STORMS PASS.

NS
Special weather statement, Jun 13, 6:06 PM EST, 2 hours 54 minutes before
MDZ025-140000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
706 PM EDT FRI JUN 13 2003

...THUNDERSTORMS WILL AFFECT OCEAN CITY THROUGH 730 PM...

AT 705 PM...THUNDERSTORMS WERE JUST SOUTH OF OCEAN CITY...MOVING
NORTHEAST AT 30 MPH.  THE STORMS WILL PUSH OFFSHORE BY 730 PM.

DANGEROUS LIGHTNING...BRIEF DOWNPOURS AND WIND GUSTS TO 35 MPH CAN
BE EXPECTED IN THE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT...AND
USE EXTRA CAUTION.  IF YOU ARE OUTSIDE AND CAN HEAR THUNDER... YOU
ARE IN DANGER OF BEING STRUCK BY LIGHTNING.  SEEK SAFE SHELTER UNTIL
THE STORMS PASS.

NS
Special weather statement, Jun 13, 7:36 PM EST, 1 hour 24 minutes before
VAZ091>098-140130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
836 PM EDT FRI JUN 13 2003

...STRONG THUNDERSTORMS ARE MOVING TOWARD HAMPTON ROADS...

AT 835 PM...RADAR SHOWED STRONG THUNDERSTORMS FROM COURTLAND TO
FRANKLIN...AND ISOLATED THUNDERSTORMS JUST OFF HAMPTON.  THE STORMS
WERE MOVING NORTHEAST AT 25 MPH...AND WILL AFFECT ISLE OF
WIGHT...SUFFOLK...NORFOLK AND PORTSMOUTH THROUGH 930 PM.

DANGEROUS LIGHTNING...BRIEF DOWNPOURS AND WIND GUSTS TO 35 MPH CAN
BE EXPECTED IN THE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT...AND
USE EXTRA CAUTION.  IF YOU ARE OUTSIDE AND CAN HEAR THUNDER... YOU
ARE IN DANGER OF BEING STRUCK BY LIGHTNING.  SEEK SAFE SHELTER UNTIL
THE STORMS PASS.

NS
Special weather statement, Jun 13, 8:27 PM EST, 33 minutes before
NCZ013>017-VAZ091-093>098-140230-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
927 PM EDT FRI JUN 13 2003

...STRONG THUNDERSTORMS WILL AFFECT HAMPTON ROADS AND NORTHEAST
NORTH CAROLINA THROUGH 1030 PM...

AT 925 PM...RADAR SHOWED STRONG THUNDERSTORMS FROM ISLE OF WIGHT AND
SUFFOLK...TO AHOSKIE AND NORTHERN CHOWAN COUNTY.  THE STORMS WERE
MOVING NORTHEAST AT 30 MPH...AND WILL AFFECT AREAS FROM YORK AND
NEWPORT NEWS TO NORFOLK...CHESAPEAKE AND NORTH OF ELIZABETH CITY
THROUGH 1030 PM.

DANGEROUS LIGHTNING...ONE TO TWO INCHES OF RAIN...AND WIND GUSTS TO
40 MPH CAN BE EXPECTED IN THE THUNDERSTORMS. PONDING OF WATER ON
ROADWAYS IS LIKELY...AS WELL AS STANDING WATER IN LOW LYING AREAS.
MOTORISTS SHOULD BE ALERT...AND USE EXTRA CAUTION.  DO NOT DRIVE
THROUGH WATER IF YOU DO NOT KNOW HOW DEEP IT IS.  IF YOU ARE OUTSIDE
AND CAN HEAR THUNDER... YOU ARE IN DANGER OF BEING STRUCK BY
LIGHTNING.  SEEK SAFE SHELTER UNTIL THE STORMS PASS.

NS

CORRECTED TO ADD PONDING OF WATER ON ROADWAYS
Special weather statement, Jun 13, 8:27 PM EST, 33 minutes before
NCZ013>017-VAZ091-093>098-140230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
927 PM EDT FRI JUN 13 2003

...STRONG THUNDERSTORMS WILL AFFECT HAMPTON ROADS AND NORTHEAST
NORTH CAROLINA THROUGH 1030 PM...

AT 925 PM...RADAR SHOWED STRONG THUNDERSTORMS FROM ISLE OF WIGHT AND
SUFFOLK...TO AHOSKIE AND NORTHERN CHOWAN COUNTY.  THE STORMS WERE
MOVING NORTHEAST AT 30 MPH...AND WILL AFFECT AREAS FROM YORK AND
NEWPORT NEWS TO NORFOLK...CHESAPEAKE AND NORTH OF ELIZABETH CITY
THROUGH 1030 PM.

DANGEROUS LIGHTNING...BRIEF DOWNPOURS AND WIND GUSTS TO 40 MPH CAN
BE EXPECTED IN THE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT...AND
USE EXTRA CAUTION.  IF YOU ARE OUTSIDE AND CAN HEAR THUNDER... YOU
ARE IN DANGER OF BEING STRUCK BY LIGHTNING.  SEEK SAFE SHELTER UNTIL
THE STORMS PASS.

NS

The radar

The Norfolk radar (KAKQ), 52 km away, was scanning. The volume nearest the first event began at 01:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Suffolk (C)

When
June 13, 9:00 PM EST
Where
Suffolk (C) County, 7 mi SW of Suffolk Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
36.600, -76.683

One tree down on a house in Holland section of Suffolk.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365806.